There are many types of Tylenol. Learn how to pick the most effective Tylenol product for your symptoms. There are many types of Tylenol (acetaminophen) you can buy over-the-counter (OTC). Depending on the symptoms you have, you can choose from different formulations and strengths of Tylenol.This article will go over how different Tylenol products are
There are many types of Tylenol (acetaminophen) you can buy over-the-counter (OTC). Depending on the symptoms you have, you can choose from different formulations and strengths of Tylenol.
This article will go over how different Tylenol products are alike and different. You will learn which type of Tylenol can be used for relief from arthritis pain, a headache, sinus discomfort, menstrual cramps, and other symptoms.
The active ingredient in all OTC Tylenol products is acetaminophen, which works primarily to relieve pain and fight fevers.
The main difference between the types of Tylenol is the amount of acetaminophen in each one. For example, stronger formulations are meant to relieve more intense types of pain.
The original Tylenol, Regular Strength Tylenol, contains 325 milligrams (mg) of acetaminophen per tablet/capsule.
Adults and children 12 years and over can take two tablets/capsules every four to six hours as needed, but no more than 10 tablets/capsules in 24 hours.
Extra Strength Tylenol contains 500 mg acetaminophen per tablet/capsule. Adults and kids 12 and over can safely take two tablets/capsules every six hours as needed, but no more than eight tablets/capsules in 24 hours.
If you're using Extra Strength Tylenol, don't take it for more than 10 days in a row unless your healthcare provider says you should.
Tylenol 8-Hour Arthritis Pain contains 650 mg acetaminophen per caplet. Although it's marketed for arthritis pain, it also can bring temporary relief for more general muscle aches, back pain, menstrual cramps, discomfort from a cold or flu, and toothache.
It has a double-layer design. The first layer provides fast relief and the second offers continuous all-day relief in an extended-release formula. Because the first layer is meant to dissolve quickly for immediate relief, this type of Tylenol should be swallowed whole with water.
Adults can take one to two caplets every eight hours, but no more than six caplets in 24 hours.
Tylenol 8-Hour Aches and Pains Extended-Release is basically the same as the formulation for arthritis pain. This type of Tylenol contains 650 mg acetaminophen per caplet, has the same bi-layer design, and is formulated to relieve minor muscle aches and body pain fast and to last all day.
Adults and children 12 years and over can take two caplets every eight hours, swallowed whole with water, and no more than six caplets in 24 hours.
Tylenol products designed to help relieve cold symptoms or sinus discomfort contain another active ingredient called phenylephrine. This ingredient relieves congestion by shrinking blood vessels in the nasal passages.
The reason it's important to know how much acetaminophen is in each type of Tylenol and to follow the dosage directions carefully is that there's a very real danger of severe liver damage from taking too much acetaminophen at one time. This seems straightforward, but it can be tricky.
There are non-Tylenol medications that contain acetaminophen, including prescription narcotic pain relievers and cold-and-flu remedies which include acetaminophen as an ingredient.
According to the U.S. Food and Drug Administration (FDA), adults should not take more than 4,000 milligrams (mg) of acetaminophen in a 24-hour period.
If you're taking one of these products, l it's important to not take OTC Tylenol at the same time as it may put your daily dose over the maximum daily dose recommended by the FDA.
The safe maximum dose per 24 hours for children under 12 is 90 mg.
Despite the FDA recommendations, it is important to understand that your weight may also play a part in your maximum daily dose of acetaminophen.
Research suggests that taking 4,000 mg for extended periods can seriously damage the liver, especially if you're under 150 pounds. As such, it is best to limit your intake to the lowest effective dose and to stay closer to 3,000 mg per day as your maximum dose.
If you need to take higher doses for chronic pain, check with your healthcare provider first. Acetaminophen is contraindicated for use in people with severe liver impairment or severe liver disease.
Keep in mind that you also risk liver damage if you drink too much alcohol while taking a medication that contains acetaminophen. The FDA warns you shouldn't have more than three or more drinks per day.
Current research suggests that the acetaminophen dose should be reduced to a maximum of 2,000 mg per day for heavy drinkers, people who are malnourished, and those who take chronic medications metabolized by the liver.
There are over 600 different drugs metabolized by the liver, so be sure to check with your healthcare provider if you take chronic medications of any sort if you plan to use acetaminophen. These include prescription, over-the-counter, nutritional, homeopathic, and recreational drugs.Types of Tylenol: How to Choose, Dosage, Safety View Story